Texas, 2010

Hail in Texas, March 24, 2010

March 24, 2010 · NWS SJT · 1 event in 1 county or zone

A thunderstorm produced hail in Coleman County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A thunderstorm produced hail in Coleman County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Mar 24, 11:49 AM CST, 3 hours 11 minutes earlier.

Area forecast discussion, Mar 24, 11:49 AM CST, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
1249 PM CDT WED MAR 24 2010

.DISCUSSION...
SEE 18Z AVIATION DISCUSSION.

&&

.AVIATION...
LOW LEVEL MOISTURE CONTINUES TO MOVE INTO WEST CENTRAL TEXAS FROM
THE SOUTHEAST...WITH ACCAS INDICATING MID LEVEL INSTABILITY ALSO IN
PLACE. COLD FRONT MOVING SOUTHEAST WILL BEGIN TRIGGERING
THUNDERSTORMS AROUND 20Z. THE THUNDERSTORMS ARE EXPECTED TO PASS
THROUGH THE ABILENE TERMINAL SOMETIME AFTER 20Z AND PROGRESS
THROUGH THE AREA INTO MID EVENING. WILL KEEP A VCTS FOR MOST
TERMINALS AS THE STORMS ARE EXPECTED TO BE ISOLATED AT FIRST
BECOMING MORE WIDESPREAD AS THEY CONTINUE EAST. WINDS ARE FROM THE
NORTHWEST AND GUSTY BEHIND THE FRONT WITH SPEEDS UP TO 25 KNOTS.
THE THREAT OF THUNDERSTORMS WILL BE DIMINISHING IN THE LATE
EVENING.

&&

.PREV DISCUSSION... /ISSUED 1153 AM CDT WED MAR 24 2010/

UPDATE...
UPDATED TO INCREASE POPS THIS AFTERNOON AND EVENING.

DISCUSSION...
FIRST BAND OF MID LEVEL SHOWERS NOW DISSIPATING ACROSS THE
AREA...BUT AT LEAST PROVIDES A NICE INDICATION THAT THE MID LEVEL
INSTABILITY IS ON SCHEDULE AND IN PLACE. MODELS NOW SUGGESTING
THAT THE LOW LEVEL BOUNDARIES...THE FRONT AND DRYLINE...WILL BE A
LITTLE SLOWER TO MOVE ACROSS WEST CENTRAL TEXAS THAN THEY WERE
FORECASTING YESTERDAY. CAPE VALUES IN THE 1000 TO 1500
RANGE...LIFT PROVIDED BY THE BOUNDARIES AND THE POTENT UPPER LEVEL
STORM SYSTEM APPROACHING...AND A WEAKENING CAP ALL POINT TO BETTER
TSTM CHANCES. STILL LOOKS LIKE THE EASTERN COUNTIES WILL SEE THE
BEST CHANCES...SO HAVE INCREASED POPS FOR THE AFTERNOON AND
EVENING FOR THE EASTERN HALF OF THE AREA.

07

PREV DISCUSSION... /ISSUED 632 AM CDT WED MAR 24 2010/

DISCUSSION...
NO MAJOR CHANGES FROM THE PREVIOUS TAF PACKAGE. SEE AVIATION BELOW.

AVIATION...
LATEST LOW-LEVEL IR IMAGERY INDICATE STRATUS IS PATCHY ACROSS OUR
SOUTHERN COUNTIES. APPEARS BROKEN MID DECK IS LIMITING STRATUS
FORMATION SOMEWHAT. HOWEVER...THE LATEST RUC 925 MB RELATIVE
HUMIDITY FIELD DOES CONTINUE TO DEVELOP STRATUS THIS MORNING.
THUS...I ADJUSTED THE STRATUS TIMING BACK A FEW HOURS AS COMPARED
TO OUR PREVIOUS TAF PACKAGE. FOR THIS AFTERNOON AND EARLY EVENING.
THUNDERSTORMS LOOK ON TRACK FOR MOST TERMINALS.
ALTHOUGH...THUNDERSTORM POTENTIAL FOR THE KSJT TERMINAL DOES NOT
LOOK AS GOOD. THUS...I ONLY INCLUDED A PROB30 GROUP THERE.
THUNDERSTORMS SHOULD EXIT OUR SOUTHEASTERN COUNTIES BY 06Z
TONIGHT.

23/HUBER

PREV DISCUSSION... /ISSUED 437 AM CDT WED MAR 24 2010/

SHORT TERM...

WEST CENTRAL TEXAS IS ON TRACK TO RECEIVE ADDITIONAL RAINFALL
DURING THE NEXT 24 HOURS. MODELS CONTINUE TO BRING AN UPPER-LEVEL
TROUGH OF LOW PRESSURE ACROSS WEST CENTRAL TEXAS DURING THIS 24-HOUR
PERIOD. IN ADDITION...THE NAM AND GFS ARE IN VERY GOOD AGREEMENT
REGARDING THE TIMING OF THIS UPPER TROUGH. THE NAM IS JUST SLIGHTLY
SLOWER BY ABOUT 3 HOURS. THE GFS HAS THE AXIS OF THIS TROUGH OVER
OUR COUNTIES BY 06Z TONIGHT...WHILE THE NAM TIMING IS AROUND 09Z.
BOTH MODELS BRING THE SURFACE FRONT COMPLETELY THROUGH OUR COUNTIES
BY 06Z TONIGHT. LOOKING AT THE NAM AND GFS SOUNDINGS...CENTERED ON
SEVERAL LOCATIONS ACROSS WEST CENTRAL TEXAS...I SEE LIFTED INDEX
VALUES WHICH INDICATE MARGINAL INSTABILITY. ALSO...THE GREATEST CAPE
VALUES AROUND 900 J/KG OCCUR OVER THE HEARTLAND AROUND 00Z THIS
AFTERNOON. ALTHOUGH THE DAY ONE OUTLOOK FROM SPC CURRENTLY INCLUDES
MOST OF OUR BIG COUNTRY AND THE NORTHERN HALF OF OUR HEARTLAND IN A
SLIGHT RISK AREA...I BELIEVE THE THREAT FOR SEVERE WEATHER REMAINS
LOW. THUS...I WILL NOT INCLUDE ANY T+ IN MY TODAY OR TONIGHT WEATHER
GRIDS. BY 06Z TONIGHT...BOTH MODELS HAVE THE BEST DYNAMICS EAST AND
NORTHEAST OF OUR AREA. THUS...REMAINING WEATHER AFTER MIDNIGHT
TONIGHT WILL BE RAIN SHOWERS WITH LITTLE IF ANY QPF.

23/HUBER

FIRE WEATHER...

WITH INCREASING LOW-LEVEL MOISTURE...ALONG WITH THE POTENTIAL FOR
RAIN DURING THE NEXT 24 HOURS...EXPECT FIRE DANGER TO REMAIN LOW
THROUGH THE END OF THIS WORK WEEK.

FOR THIS NEXT WEEKEND...THE POTENTIAL FOR FIRE DANGER TO BECOME
ELEVATED CONTINUES. ANOTHER SURFACE TROUGH OF LOW PRESSURE WILL
DEVELOP ACROSS WEST TEXAS FRIDAY NIGHT IN RESPONSE TO ANOTHER
APPROACHING COLD FRONT. THIS TROUGH WILL PRODUCE GUSTY SOUTH WEST
SURFACE WINDS ACROSS WEST CENTRAL TEXAS WHICH WILL BRING MUCH DRIER
AIR INTO WEST CENTRAL TEXAS FROM THE WEST. ALSO...AFTERNOON MINIMUM
RELATIVE HUMIDITY VALUES WILL LIKELY RANGE FROM THE SINGLE DIGITS
ACROSS CROCKETT COUNTY TO MAINLY THE MID TEENS ELSEWHERE SATURDAY
AFTERNOON. SUSTAINED WINDS AT 20 FEET ABOVE GROUND MAY EXCEED OUR
20 MPH RED FLAG WARNING THRESHOLD SATURDAY AFTERNOON. THUS...WATCH
FOR A RED FLAG WARNING FOR SATURDAY AFTERNOON.

23/HUBER

LONG TERM...

THE MAIN WEATHER CONCERN IN THE LONG TERM IS WITH THE SYSTEM
WHICH WILL AFFECT OUR REGION ON SATURDAY...WITH A POTENTIAL FOR
STRONG WINDS AND ELEVATED FIRE DANGER.

ON THURSDAY MORNING THE GFS AND NAM INDICATE THAT LOW CLOUDS
WILL TRAVERSE THE BIG COUNTRY AND INTO THE NORTHERN HEARTLAND...
IN ASSOCIATION WITH LOW-LEVEL MOISTURE WRAPPING AROUND THE
BACK SIDE OF THE DEPARTING SYSTEM. TEMPERATURES WILL BE COOLER
THURSDAY...MOST NOTICEABLY ACROSS OUR NORTHEASTERN COUNTIES. LOWS
THURSDAY NIGHT ARE A BIT TRICKY AND WILL BE DEPENDENT ON HOW LONG
THE WINDS STAY DECOUPLED OVERNIGHT. AT THIS TIME APPEARS THE
COLDEST READINGS WILL BE ACROSS THE HEARTLAND AND NORTHWEST HILL
COUNTRY...WHERE THE BEST RADIATIONAL COOLING WILL OCCUR CLOSER TO
THE RECEDING SURFACE RIDGE AXIS.

SOUTH-SOUTHEAST WINDS WILL INCREASE AREA WIDE ON FRIDAY WITH
LEE SIDE TROUGH DEVELOPMENT TO OUR WEST AND INCREASING SURFACE
PRESSURE GRADIENT. TEMPERATURES WILL REBOUND AS WELL WITH THE
WARMEST READINGS EXPECTED ACROSS THE CONCHO VALLEY AND NORTHERN
EDWARDS PLATEAU.

LATE THIS WEEK AN UPPER TROUGH IS PROGGED TO DIG ACROSS THE
ROCKIES ON FRIDAY. THE 00Z MODEL INDICATIONS ARE FOR THIS
SYSTEM TO HAVE AN EVENTUAL TRACK FARTHER SOUTH...WITH A
CLOSED LOW DEVELOPING OVER THE TEXAS PANHANDLE AND OKLAHOMA
FRIDAY NIGHT INTO SATURDAY. GUSTY SOUTH WINDS EXPECTED
FRIDAY NIGHT ACROSS OUR AREA...AS STRONG LOW-LEVEL JET
DEVELOPS IN RESPONSE TO APPROACHING SYSTEM.

DESPITE THE MODEL TRENDS IN TAKING THIS SYSTEM FARTHER TO
THE SOUTH...THE WINDOW FOR MOISTURE RETURN STILL LOOKS TO
BE TOO LIMITED TO SUPPORT CONVECTION IN OUR AREA. THE PRIMARY
CONCERN IS WITH HOW STRONG THE WINDS WILL BE ON SATURDAY...AND
WITH A HEIGHTENED FIRE DANGER. WITH THIS SETUP A MID-LEVEL
SPEED MAX WILL BE ROUNDING THE BASE OF THE SYSTEM ON SATURDAY.
THIS COMBINED WITH AN ALIGNING OF THE LOWER TO MID LEVEL WIND
FIELDS OVER OUR AREA BRINGS THE POTENTIAL FOR STRONG GUSTY
WINDS. MUCH DRIER AIR WILL BE ADVECTED INTO OUR AREA ON WEST
WINDS BEHIND THE PACIFIC FRONT/DRYLINE...AND AFTERNOON RELATIVE
HUMIDITY VALUES ARE LIKELY TO PLUNGE BELOW 20 PERCENT.
SECONDARY COLD FRONT IS PROGGED TO PUSH SOUTH INTO THE BIG
COUNTRY SATURDAY AFTERNOON...AND ACROSS THE REMAINDER OF WEST
CENTRAL TEXAS EARLY SATURDAY NIGHT.

A COOLER AIRMASS IS PROGGED TO SETTLE OVER WEST CENTRAL
TEXAS ON SUNDAY AS SURFACE HIGH BUILDS SOUTHEAST INTO
TEXAS. A TRANQUIL AND DRY PERIOD IS INDICATED FOR EARLY
NEXT WEEK WITH A WARMING TREND IN TEMPERATURES...UNDER
THE INFLUENCE OF AN UPPER LEVEL RIDGE BROADENING EAST
ACROSS THE CENTRAL THIRD OF THE US.

19

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 76  41  65  37  74 /  40  50   0   0   0
SAN ANGELO 	 78  41  70  37  78 /  30  30   0   0   0
JUNCTION 	 77  44  71  38  76 /  40  30   0   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

99/99/18
Hazardous weather outlook, Mar 24, 1:12 PM CST, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
212 PM CDT WED MAR 24 2010

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-251915-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
212 PM CDT WED MAR 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS...A FEW OF WHICH MAY REACH SEVERE
LEVELS...WILL BE POSSIBLE ACROSS WEST CENTRAL TEXAS THROUGH THIS EVENING.
THE THREAT AREA IS MAINLY ALONG AND NORTHEAST OF A HASKEL TO SAN ANGELO TO
BRADY LINE. LARGE HAIL WILL BE THE PRIMARY DANGER...ALTHOUGH
DAMAGING WINDS AND FREQUENT CLOUD TO GROUND LIGHTNING WILL ALSO
BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

IN ADDITION...THE FIRE WEATHER THREAT WILL REMAIN ELEVATED FOR
MUCH OF THE UPCOMING WEEK...AS DRY CONDITIONS FOLLOW A COLD FRONT
PUSHING ACROSS THE AREA WEDNESDAY NIGHT. THE PASSAGE OF ANOTHER
UPPER LEVEL SYSTEM ON SATURDAY WILL LEAD TO VERY DRY AND WINDY
CONDITIONS...CONDITIONS THAT WILL APPROACH RED FLAG CRITERIA BY
SATURDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED ACROSS THE CONCHO VALLEY...BIG
COUNTRY...AND HEARTLAND THROUGH THIS EVENING.

In the hours before

Special weather statement, Mar 24, 1:09 PM CST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
209 PM CDT WED MAR 24 2010

TXZ114-128-242000-
SHACKELFORD TX-CALLAHAN TX-
209 PM CDT WED MAR 24 2010

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 300 PM CDT FOR
SHACKELFORD AND CALLAHAN COUNTIES...

AT 206 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 11 MILES NORTH OF BAIRD...MOVING
NORTHEAST AT 25 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  ALBANY BY 240 PM CDT
  IBEX BY 255 PM CDT

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

12

The radar

The San Angelo radar (KSJT), 98 km away, was scanning. The volume nearest the first event began at 21:00 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Coleman

When
March 24, 3:00 PM CST
Where
Coleman County, Gouldbusk
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
31.550, -99.480

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 222223.